Tornadoes · United States · Ohio · 2018

EF0 tornado, Owens, Ohio, July 31, 2018

This EF0 tornado ran 0.6 miles across Marion County on July 31, 2018, touching down at 10:36 PM EDT and reaching 20 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 31, 2018
Touchdown
10:36 PM EDT (02:36 UTC)
Lifted
10:38 PM EDT (02:38 UTC)
On the ground
2 minutes
Path length
0.6 miles (1.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Marion County
Touchdown point
40.513, -83.115
Lift-off point
40.520, -83.108
Record number
1807312036-01

What the Weather Service recorded

A weak area of low pressure moved north across Ohio late on July 31st. Some scattered showers and a few thunderstorms developed in advance of the low. A brief tornado was reported over Marion County and a second tornado occurred in Lucas County. Damage from the Marion County tornado was minimal but some homes were damaged in Lucas County.

An EF0 tornado touched down in a corn field along Benzler Lust Road just to the east of Benzler Road. The tornado tracked northeast for just over a half mile and lifted as it approached Owens Road. A barn near the initial touchdown lost its roof and a tree was knocked down nearby. Some crop damage also occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jul 31, 9:12 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 9:12 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
912 PM EDT Tue Jul 31 2018

...Late Evening Near Term Forecast Update...

.SYNOPSIS...
An area of low pressure will move across western Ohio
tonight before moving into southern Canada on Wednesday.  This storm
system will drag a cold front through the forecast area on
Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
We will be watching closely over the next several hours through
midnight the broken line of showers and storms between I-71 and
I-75 through the late evening. There a couple of strong to
severe storms that are rotating and have produced at least one
confirmed tornado at this time. That will be the focus area of
our attention as these continue to move northeastward into our
CWA. We cannot rule out an isolated short lived spin up tornado
or damaging wind gusts with this broken line. One note to add,
there will be very little to no lightning with these storms.

Previous discussion...
Low pressure will move northward across western Ohio tonight and
slowly push a cold front across the forecast area on Wednesday.  A
large shield of precipitation is associated with the surface low and
it has moved across the forecast area during the day.  A dry slot
has developed over north central Ohio and will continue to progress
eastward this afternoon and evening.  Showers and thunderstorms on
the back side of the low pressure system will creep northeastward
overnight. Thunderstorm development is also possible near the dry
slot late this afternoon and evening.  Shear levels are very high
near the surface low.  If thunderstorms do develop,  they will have
the potential to become severe.

The cold front will slowly move across the forecast area on
Wednesday and Wednesday night.  This system will keep scattered
showers and a few thunderstorms over the region.  Guidance
temperatures appear to be reasonable and there will be few
adjustments.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The cold front that is forecast to impact the region will have
moved southeast out of the area by Thursday morning...with only
the possibility of lingering showers across the far eastern
counties. Otherwise...another upper trough will slowly move
east...approaching western Ohio Thursday evening into Friday.
This will allow for a few showers and maybe even a thunderstorm
across the eastern counties. Upper level high pressure will
begin to build northwest over the region on Saturday resulting
in a warming trend. Temperatures on Saturday afternoon will be
slightly above normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models coming into a little better agreement on the long term
forecast. Broad flat ridge over the area at the upper levels
with large surface high stretching from the SE across the Upper
Ohio Valley. Expect above normal temps in the mid to upper 80s
through the period. As for precip left low chance pops going
during the day Monday. Better chance of convection on Tuesday.
GFS tracks low across the Lower Great Lakes, while ECMWF tracks
low across the Northern Lakes. But this far out will just go
with low chance pops.

&&

.AVIATION /00Z Wednesday THROUGH Sunday/...
Scattered showers will continue to be around most TAF sites
through the evening and overnight hours. A few isolated storms
will also be possible and can't rule out isolated stronger
convection mainly over central Ohio area. Ceilings will be a
challenge with variable conditions from VFR to MVFR and
maybe IFR as the upper level low/trough slowly moves across the
region. With this TAF update, we will show that downward trend
through the night into Wednesday morning. Scattered showers and
isolated storms will also be around for Wednesday with mainly
VFR condition outside of any showers and convection. Winds 5 to
10 knots will also be changeable through the next 24 to 30
hours with easterly to southeasterly shifting to southerly and
eventually southwesterly as the surface low pressure moves over
the area.

OUTLOOK...Non-VFR possible in showers and thunderstorms into
Thursday.

&&

.MARINE...
Quiet conditions on the lake through the remainder of the week. Low
pressure across the Ohio valley will slowly move northward towards
the lake by tonight. Easterly flow will increase through the day but
should generally be less than 15 kts. As the low moves north of the
lake overnight into Wednesday morning, winds will shift out of the
south, becoming southwesterly during the morning. Flow will remain
out of the southwest at 10 kts or less through the remainder of the
week and weekend as high pressure builds across the region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet/Griffin
SHORT TERM...Riley
LONG TERM...DJB
AVIATION...Griffin
MARINE...Riley
Hazardous weather outlook, Jul 31, 9:28 AM EDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
928 AM EDT Tue Jul 31 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-011330-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
928 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe weather for much of the area this
afternoon and early this evening. The greatest threat will be
damaging wind gusts.

In addition there is a moderate risk for swimming hazards for all of
the beaches except across the Ashtabula Lakeshore as well as northern
Erie.

A moderate risk of swimming hazards implies that large waves and
dangerous currents are possible. Stay away from areas like
piers...breakwalls...and river mouths where dangerous currents are
possible. Always have a flotation device with you in the water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Riley

In the hours before

Special weather statement, Jul 31, 9:12 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
912 PM EDT TUE JUL 31 2018

OHZ006-017-018-027-028-036-010215-
Crawford-Seneca-Wyandot-Marion-Wood-Hancock-
912 PM EDT TUE JUL 31 2018

...A BROKEN LINE OF SHOWERS WILL AFFECT SENECA...MARION...
WYANDOT...CRAWFORD...SOUTHEASTERN WOOD AND HANCOCK COUNTIES...

At 907 PM EDT, radar indicated a line of showers along a line
extending from south of Findlay to west of Columbus. Movement was
northeast at 25 mph. This line of showers with embedded
thunderstorms has a history of producing short lived tornadoes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4116 8388 4117 8382 4119 8382 4125 8284
      4092 8283 4065 8286 4064 8296 4049 8296
      4048 8302 4043 8303 4044 8325 4051 8325
      4051 8342 4068 8342 4071 8349 4082 8351
      4082 8388
TIME...MOT...LOC 0107Z 233DEG 20KT 4090 8360 4067 8354 4040 8348 3997
8370

Mullen

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

2.6 hours before the tornado, 134 km from the path. August 1, 2018.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 632 joules per kilogram, CIN -3, lifted condensation level 868 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 116 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1669 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

9.4 hours after it, 134 km from the path. August 1, 2018.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -90, lifted condensation level 633 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-90 J/kg
Surface CAPE
234 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Marion (MNN), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the touchdown began at 02:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of July 31, 2018

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 316:10 PM CDTEF0Lyon, KY1.020
July 3110:50 PM EDTEF1Lucas, OH6.825$150,000
July 3112:44 AM EDTEF0Wayne, MI0.8100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.